Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 85, NWS Grand Rapids, MI

November 20, 2016

NWS Grand Rapids, MI issued this small craft advisory at Nov 20, 2016, 1:53 AM EST. It took effect at Nov 20, 2016, 2:00 AM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2016, 1:53 AM EST (06:53 UTC)
In effect from
Nov 20, 2016, 2:00 AM EST
Expired
Nov 21, 2016, 3:55 PM EST
In force
38 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

242 
WHUS73 KGRR 200653
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
153 AM EST SUN NOV 20 2016

LMZ844>849-201500-
/O.CAN.KGRR.GL.W.0015.000000T0000Z-161120T1000Z/
/O.NEW.KGRR.SC.Y.0085.161120T0700Z-161121T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
153 AM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST MONDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTH TO 30 KNOTS EARLY SUBSIDING TO 15 TO 25 KNOTS TODAY.

* WAVES...8 TO 12 FEET EARLY SUBSIDING TO 4 TO 6 FEET TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TJT
6 follow-up statements
968 
WHUS73 KGRR 201617
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1117 AM EST SUN NOV 20 2016

LMZ848-849-210030-
/O.EXT.KGRR.SC.Y.0085.000000T0000Z-161121T1700Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1117 AM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST MONDAY...

* WINDS...NORTH TO 30 KNOTS REST OF TODAY....BECOMING 15 TO 25
  KNOTS TONIGHT.

* WAVES...4 TO 6 FEET REST OF TODAY...3 TO 5 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>847-210030-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
1117 AM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* WINDS...NORTH TO 30 KNOTS REST OF TODAY....BECOMING 15 TO 25
  KNOTS TONIGHT AND 15 TO 20 KNOTS TOWARD DAYBREAK.

* WAVES...4 TO 6 FEET REST OF TODAY...3 TO 5 FEET TONIGHT
  SUBSIDING TO 2 TO 3 FEET TOWARD DAYBREAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
727 
WHUS73 KGRR 202054
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 PM EST SUN NOV 20 2016

LMZ848-849-210500-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1700Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
354 PM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY...

* WINDS...NORTH 15 TO 25 KNOTS TONIGHT AND MONDAY.

* WAVES...3 TO 5 FEET TONIGHT AND MONDAY MORNING...SUBSIDING TO 2
  TO 4 FEET MONDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>847-210500-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
354 PM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* WINDS...NORTH 15 TO 25 KNOTS TONIGHT...AND 15 TO 20 KNOTS ON
  MONDAY.

* WAVES...3 TO 5 FEET TONIGHT.  2 TO 4 FEET MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
880 
WHUS73 KGRR 210303
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 PM EST SUN NOV 20 2016

LMZ848-849-211115-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1700Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1003 PM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST MONDAY...

* WINDS...NORTH 15 TO 25 KNOTS TONIGHT AND MONDAY.

* WAVES...3 TO 5 FEET TONIGHT AND MONDAY MORNING...SUBSIDING TO 
  2 TO 4 FEET MONDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>847-211000-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
1003 PM EST SUN NOV 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* WINDS...NORTH 15 TO 25 KNOTS TONIGHT...AND 15 TO 20 KNOTS ON 
  MONDAY. 

* WAVES...3 TO 5 FEET TONIGHT. 2 TO 4 FEET MONDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
890 
WHUS73 KGRR 210753
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
253 AM EST MON NOV 21 2016

LMZ844>847-210900-
/O.CAN.KGRR.SC.Y.0085.000000T0000Z-161121T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
253 AM EST MON NOV 21 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WAVES HAVE SUBSIDED TO 2 TO 4 FEET AND WILL CONTINUE SUBSIDING
TODAY.

$$

LMZ848-849-211600-
/O.CON.KGRR.SC.Y.0085.000000T0000Z-161121T1700Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
253 AM EST MON NOV 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WINDS...NORTH 10 TO 20 KNOTS.

* WAVES...3 TO 5 FEET EARLY...SUBSIDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TJT
023 
WHUS73 KGRR 211547
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 AM EST MON NOV 21 2016

LMZ848-849-212100-
/O.EXT.KGRR.SC.Y.0085.000000T0000Z-161121T2100Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1047 AM EST MON NOV 21 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WINDS...NORTH 15 TO 25 KNOTS REST OF TODAY...DIMINISHING TO 10
  TO 20 KNOTS THIS EVENING.

* WAVES...3 TO 5 FEET THROUGH MID AFTERNOON...SUBSIDING TO 2 TO 4
  FEET TOWARD SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
324 
WHUS73 KGRR 212055
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EST MON NOV 21 2016

LMZ848-849-212200-
/O.CAN.KGRR.SC.Y.0085.000000T0000Z-161121T2100Z/
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
355 PM EST MON NOV 21 2016

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXPIRED THE
SMALL CRAFT ADVISORY.

WINDS AND WAVES WILL CONTINUE TO DIMINISH.

$$

JK

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 19, 11:52 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 19, 11:52 PM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1152 PM EST Sat Nov 19 2016

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 329 PM EST Sat Nov 19 2016

Northwest flow will lead to a cooler, more active pattern over the
course of the upcoming week. High temperatures are expected to
moderate from the 30s over the weekend, to the 40s through the
Thanksgiving Holiday. The best bet for dry conditions will be
Monday into the first part of Tuesday, while the rest of the week
includes at least a slight chance of precipitation.

&&

.UPDATE...
Issued at 1148 PM EST Sat Nov 19 2016

Will be dropping the remainder of the Winter Weather Advisory
across Central Lower Michigan (the U.S. 10 row of counties) by
midnight. Expectation is that the lake effect snow bands will
continue to diminish as we head through the remainder of the
night. Inversion heights fall below 5000ft and the DGZ becomes
very shallow.

UPDATE Issued at 947 PM EST Sat Nov 19 2016

Will be dropping the Winter Weather Advisory for the bulk of the
counties, the exception being the northern row up along U.S. 10.
Better banding continues up across Northern Lower Michigan where a
connection exists between northern Lake Michigan and Lake
Superior. Pre conditioning of the environment is definitely
boosting the reflectivity and the banded structure of the lake
effect. Bottom line decent snows continue especially across Clare
county. Radar may be overshooting some activity as well to the
west of Clare.

Elsewhere reflectivity has taken a down turn this evening as
expected with the loss of deeper moisture up into the DGZ. Not
expecting much more than flurries or light snow showers outside of
Central Lower Michigan. Winds have toned down some as well with
none of the AWOS/ASOS sites indicating advisory criteria
conditions at present.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 329 PM EST Sat Nov 19 2016

Fall has finally arrived in full force with gusty winds, cooler
temperatures and some slushy snow accumulations.

Much of the focus is in regards to today's winds and snowfall
through this evening. Strong northwest flow has resulted in a
couple of elongated, dominant bands running from Muskegon through
Grand Rapids and another through Allegan into Kalamazoo. Most
reports reflect that the front half of the snowfall had to fight
warm ground temperatures with slushy 1-2 inch accumulations on
elevated surfaces. Locally higher amounts have been reported,
where snowfall has been heavier and more persistent. The positive
message here is that the wet nature of the snowfall has prevented
much in the way of additional impact due to the 40 mph wind gusts.

Concerns through the evening deal with falling temperatures, the
possibility for slick conditions to develop in rural areas and
less traveled side streets and isolated power outages due to gusty
winds. The good news is that we are getting into the latter part
of the event. While temperatures are falling to near freezing in
some locations, the locally heavier snow may only last a few more
hours. The upper level trough pushes to the east, placing much of
Southwest Lower Michigan on the anticyclonic side of the jet, all
taking place between about 7pm through midnight. Support for
additional snowfall continue to dwindle through the late evening
hours with scattered snow showers left behind into early Sunday.

Although higher wind gusts (40+ mph) are expected to let up a bit
overnight, it will remain breezy. BUFKIT overlays show winds of
20-30 mph not far off the deck overnight, persisting into Sunday.
While the trough moves far enough east to bring and end to the
persistent snow, its forward progress stalls, leaving the area
under favorable conditions for gusts in the 20-30 (especially over
Lake Michigan) range through the first half of Sunday.

Quiet and dry conditions will settle in late Sunday through Monday.
Temperatures will then begin to moderate back to near 40 for highs.

.LONG TERM...(Tuesday through Saturday)
Issued at 329 PM EST Sat Nov 19 2016

The main challenge in the long term deals with the potential for
impacts Tue night into Wed night.  Overall there is still a risk for
snow impacts for parts of the region.

Models are in decent agreement in tracking a mid level wave eastward
through the Great Lakes Region Tue night into Wed.  A cool dry
airmass out ahead of it will support the onset as a potential for
mixed precipitation later Tue into Tue night...mainly for interior
northeast counties to the northeast of Grand Rapids.  Forecast
soundings from the latest High Res Euro do keep this event as all
snow for Harrison.  That would lead to several inches of snow and
impacts.  With this forecast...will have snow most favored in the
above mentioned areas Tue afternoon into Wednesday...but still keep a
potential mix with rain going.  Further south and west for places
like Kalamazoo this system looks like a mainly rain event.  Mid level
heights rise on the backside of the departing wave for Thursday.
Thus any remaining precipitation should diminish quickly then.

Another mid level wave approaches for Friday.  Currently this system
looks slightly warm than the first storm...thus we will feature
mostly a rain event.  We still need to monitor it closely as it is
still over the central Pacific and the forecast track can changes
significantly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1149 PM EST Sat Nov 19 2016

Mvfr conditions will continue overnight into Sunday morning due to
extensive low cloud cover. It will remain breezy with nw winds of
15-20 kts and gusts to 25-30 kts overnight. Wind speeds will only
slowly diminish on Sunday.

Conditions will gradually improve to vfr Sunday afternoon and then
vfr conditions will continue through Sunday evening when winds
will also continue to diminish.

&&

.MARINE...
Issued at 329 PM EST Sat Nov 19 2016

Wind gusts near 40 kts are possible through the early afternoon,
resulting in wave heights of 10-15 ft over eastern Lake Michigan.
The gale warning will continue to account for this, but may be
reassessed late this evening with a gradual dampening of winds
overnight tonight.

Though winds will be relatively lower going into Sunday, a small
craft headline will likely replace the gale warning with gusts
out of the northwest around 30 knots and resulting wave heights
well over 5 feet. Overall conditions are expected to improve late
Sunday night into Monday.

&&

.HYDROLOGY...
Issued at 144 PM EST Sat Nov 19 2016

No hydrology impacts expected over the next week. Rainfall amounts
last night were generally under half an inch, except locally
heavier amounts that fell toward Lansing and Jackson under heavier
showers/storms. Additional melted snow today will be negligible.
With the limited rain over the past couple of weeks, river levels
will be able to handle this without any notable issues.

Additional rain/melted snow through Tue will be quite limited. We
are looking at a system that looks to move through on Wednesday
which could bring between half an inch of mainly rainfall to the
area. This should not cause any major problems either, but will
help to increase river levels a bit.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 5 AM EST Sunday for LMZ844>849.

&&

UPDATE...Duke
SYNOPSIS...JAM
SHORT TERM...JAM
LONG TERM...MJS
AVIATION...Laurens
HYDROLOGY...NJJ
MARINE...JAM
Hazardous weather outlook, Nov 19, 3:55 AM EST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 AM EST SAT NOV 19 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-201100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
355 AM EST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FREQUENT WIND GUSTS OF 40 TO 50 MPH COULD RESULT IN POWER
INTERRUPTIONS AND HAZARDOUS TRAVEL. RAIN CHANGING OVER TO SNOW MAY
CAUSE LOCAL VISIBILITY RESTRICTIONS WITH THE STRONG WINDS. ROADS
COULD BECOME SLIPPERY LATER TODAY PARTICULARLY FARTHER NORTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-201100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
355 AM EST SAT NOV 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS AND VERY HIGH WAVES WILL PRODUCE HAZARDOUS
CONDITIONS FOR MARINERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED WAVES WILL CONTINUE TO PRODUCE HAZARDOUS CONDITIONS
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TJT

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.